Ohio, 2018

Winter Weather in Ohio, April 6 to 7, 2018

April 6 to 7, 2018 · NWS ILN · 18 events in 18 counties and zones

A cold front crossed south through the region during the evening of the 6th. In the cold air behind it, rain changed over to snow with some light accumulations occurring across the region.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front crossed south through the region during the evening of the 6th. In the cold air behind it, rain changed over to snow with some light accumulations occurring across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 6, 9:37 PM EST, 23 minutes earlier.

Area forecast discussion, Apr 6, 9:37 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1037 PM EDT Fri Apr 6 2018

.SYNOPSIS...
A cold front will move south of the area this evening with mixed
rain and snow through Saturday morning, particularly near and
south of the Ohio River. Below normal temperatures are expected
through early next week, with another round of precipitation
possible Sunday night.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Surface cold front has cleared the zones this evening with a
band of rain/snow forming along the 850/700 MB front. Overnight
the 850/700 MB front will start to wash out and with little to
no upper level support (only weak WAA and no PVA) the band of
snow will likely slowly weaken through the evening. Early
Saturday morning an upper level disturbance will cross the area
south of the region allowing another band of snow to form
southwest to northeast just south of Interstate 71. The band
will drift southeast with  snowfall totals of one to two inches
possible across the far southeast and less than one inch
everywhere else.

Prev Discussion->
Mosaic radar returns continue to blossom across the Ohio Valley
this afternoon, although with a good deal of dry air near the
surface, much of it is struggling to reach the ground -- at
least initially. As of this writing, the cold front is oriented
approximately from Delaware Ohio southwestward through
Batesville Indiana with gusty northwest winds gradually
overspreading the northwestern third or so of the ILN FA.

Ahead of the front, fairly robust warm air advection, coupled
with filtered April sunshine, has allowed temperatures to warm
into the lower 60s in parts of northern Kentucky and southern
Ohio (with even a few mid 60s in the lower Scioto Valley and
northeastern Kentucky). Do think that highs have largely
already been reached today as cloud cover continues to thicken
and the front shifts southeastward.

As alluded to above, low level dry air should initially inhibit
precipitation from reaching the ground, despite increasing radar
returns expected through the afternoon and early part of the
evening. However, the column will eventually become saturated
enough to support measurable precipitation, mainly for the
southern three quarters of the ILN FA. At least one or two
broken banding features are expected to develop/materialize this
evening in a post-frontal environment characterized by dropping
surface temperatures and a gradual moistening up of the low
levels. Hi- res solutions continue to depict a myriad of
solutions in terms of where exactly these band(s) may set up,
but the best organization will likely occur south of the I-70
corridor this evening. Did include at least chance PoPs for the
entire area, with likely PoPs near the I-71 corridor with
categorical PoPs closer to the Ohio River by late this evening.

One or more bands of light rain/snow will gradually shift
southward this evening, with a transition to all snow expected
from north to south with nearly all precipitation expected to be
snow after midnight. After this point, a more or less broad band
may set up from northern Kentucky east-northeastward through
the lower Scioto Valley through the end of the near term period.
With the latest data indicating that this may be favored a bit
further north than some of the earlier solutions, decided to
bump up forecast snow totals just a tad in parts of northern
Kentucky to account for this potential period of steadier
/albeit light/ snowfall.

Aside from the aforementioned wintry precip concerns, a freeze
warning has been issued for locations where the Frost/Freeze
program has already been initiated as temperatures will drop
below freezing area-wide late tonight. Temperatures may fall
into the mid 20s for portions of the Miami Valley by daybreak
Saturday.

Gusty northwest winds are expected area wide this evening along
and behind the front before winds relax towards the end of the
near term period.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
As the developing surface low tracks across southern portions of
the Tennessee Valley at the beginning of the short term period,
an additional light band of snow or rain may try to linger
and/or be reintroduced in the far southern portions of the ILN
FA into central Kentucky through Saturday morning. As such,
have lingered PoPs several hours longer than previous fcst
cycles as precipitation may be slow to leave the extreme
southeastern portions of the local area. Even so, low level
thermal profiles may warm quickly enough by mid morning to
change all precipitation back over to some light rain or at
least a rain/snow mix.

By Saturday afternoon, expect that all precipitation will have
vacated, or will soon vacate, the ILN FA. In total (including
the near term period), expect an inch or less of snow
accumulation near I-71 in Ohio, with little to no snow for
points north and west of this corridor. Further to the
southeast, 1 to 2 inches of snow are possible, particularly in
south-central Ohio and a tier or two of counties south of the
Ohio River. Most of this accumulation will be on grassy and
elevated surfaces as road/ground temperatures will lag behind
the surface cold air advection. With this in mind, a few slick
spots cannot be completely ruled out in south-central Ohio and
northern Kentucky Saturday morning, particularly on bridges and
overpasses. A Special Weather Statement has been issued to
cover the areas where an inch of snow is still in the forecast.

As the system begins to pull away Saturday afternoon, skies will
gradually clear and drier conditions will return area-wide. With
surface high pressure settling in Saturday night (with clearing
skies and relatively light surface flow), a fairly cold night
will evolve, with lows in the low to mid 20s area-wide. Have
continued frost in wx grids for Frost/Freeze areas, but a freeze
warning will again be warranted Saturday night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
In northwest flow aloft, a series of weak short waves will drop down
across the region Sunday through Monday night. The strongest of
these will affect the region Sunday night and will allow for
precipitation to overspread our area early Sunday evening and then
continue through Sunday night. Highs on Sunday will be in the low to
mid 40s. Thermal profiles support mainly snow Sunday night but the
low levels may still be warm enough to allow for a brief mix with
rain at pcpn onset. Given the warm ground temperatures and
relatively light QPF amounts, would expect any snow accumulations to
be generally less than an inch and mainly on grassy/elevated
surfaces.

Some light precipitation may linger into the day on Monday but we may
be in a bit of a lull through much of the day. However, another weak
short wave will bring an increasing chance of precipitation across
mainly the north later in the day and into Monday night. Highs on
Monday will be in the mid 40s to lower 50s so any pcpn during the
day and into early Monday evening should be rain. However, once
again as we cool off at night, any pcpn will likely mix with/change
to snow, especially across the north.

A drier airmass will work into the region Tuesday into Wednesday
before another short wave moving across the Great Lakes region
brings a chance of rain showers for Thursday. Temperatures will
begin to moderate with high temperatures pushing into the 60s toward
the end of the long term period.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Surface cold front is currently pushing its way across central
Ohio with a band of rain/snow accompanying the passage. Behind
the front the rain/snow mix is quickly changing over to all
snow. Visibilities and ceilings will likely be reduced down to
MVFR with some restrictions down to IFR. Overall thinking is
that any restrictions down to IFR will be transient with mainly
restrictions keeping at MVFR. As the surface cold front slowly
pushes southeast so will the precipitation. The initial band
with the cold front will likely start to weaken as surface
convergence washes out. More light snow will redevelop though
soon after as a secondary shortwave pulls east across the
region. Overall thinking is this second batch of precipitation
will effect KCVG/ KLUK with the rest of the TAF sites being to
far north. The track of the shortwave will make this close
though. The cut off will likely be right around the Interstate
71 corridor.

Saturday morning the snow will begin to exit along with the
upper level shortwave meaning all TAF sites will quickly go VFR.

OUTLOOK...MVFR conditions are possible from Sunday night
through Monday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...Freeze Warning from 2 AM to 11 AM EDT Saturday for KYZ089>100.
IN...Freeze Warning from 2 AM to 11 AM EDT Saturday for INZ075-080.

&&

SYNOPSIS...KC/Haines
NEAR TERM...KC/Haines
SHORT TERM...KC
LONG TERM...JGL
AVIATION...Haines
Hazardous weather outlook, Apr 6, 9:21 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1021 PM EDT Fri Apr 6 2018

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-070-080230-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Butler-
1021 PM EDT Fri Apr 6 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073-074-OHZ063>065-071>074-077>082-088-080230-
Ripley-Dearborn-Fayette OH-Pickaway-Fairfield-Warren-Clinton-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
1021 PM EDT Fri Apr 6 2018

This Hazardous Weather Outlook is for Southeast Indiana, Central
Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

Light snowfall accumulations of around an inch are expected tonight
through Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall totals to the National
Weather Service

INZ075-080-KYZ089>100-080230-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-
1021 PM EDT Fri Apr 6 2018

...FREEZE WARNING IN EFFECT FROM 2 AM TO 11 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky and Northern Kentucky.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Light snowfall accumulations of an inch or two are expected tonight
through Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall totals to the National
Weather Service.

In the hours before

Special weather statement, Apr 6, 9:17 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1017 PM EDT Fri Apr 6 2018

INZ073>075-080-KYZ090>093-OHZ063>065-071>074-077>080-082-070900-
Ripley-Dearborn-Ohio-Switzerland-Gallatin-Boone-Kenton-Campbell-
Fayette OH-Pickaway-Fairfield-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Pike-
Including the cities of Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Warsaw, Florence,
Burlington, Oakbrook, Covington, Erlanger, Independence, Newport,
Alexandria, Washington Court House, Circleville, Lancaster,
Pickerington, Mason, Lebanon, Springboro, Wilmington,
Blanchester, Chillicothe, Logan, Cincinnati, Milford, Georgetown,
Mount Orab, Hillsboro, Greenfield, Waverly, and Piketon
1017 PM EDT Fri Apr 6 2018

...LIGHT SNOW EXPECTED TONIGHT INTO SATURDAY MORNING...

Light rain will develop this afternoon into this evening
eventually mixing with and changing to snow. Snow accumulations of
up to an inch will be possible through early Saturday morning,
mainly on raised surfaces and grassy areas.

KYZ089-094>100-OHZ081-088-070900-
Carroll-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Adams-
Scioto-
Including the cities of Carrollton, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, West Union,
Peebles, Portsmouth, and Wheelersburg
1017 PM EDT Fri Apr 6 2018

...LIGHT SNOW EXPECTED TONIGHT INTO SATURDAY MORNING...

Light rain will develop this evening, changing to snow during the
early overnight hours. Snow accumulations of an inch or two will
be possible through Saturday morning, mainly on raised surfaces
and grassy areas.
Special weather statement, Apr 6, 9:28 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1028 PM EDT Fri Apr 6 2018

INZ073>075-080-KYZ090>093-OHZ063>065-071>074-077>080-082-070900-
Ripley-Dearborn-Ohio-Switzerland-Gallatin-Boone-Kenton-Campbell-
Fayette OH-Pickaway-Fairfield-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Pike-
Including the cities of Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Warsaw, Florence,
Burlington, Oakbrook, Covington, Erlanger, Independence, Newport,
Alexandria, Washington Court House, Circleville, Lancaster,
Pickerington, Mason, Lebanon, Springboro, Wilmington,
Blanchester, Chillicothe, Logan, Cincinnati, Milford, Georgetown,
Mount Orab, Hillsboro, Greenfield, Waverly, and Piketon
1028 PM EDT Fri Apr 6 2018

...LIGHT SNOW TONIGHT INTO SATURDAY MORNING...

Rain and snow will continue this evening before changing over to
all snow. Snow accumulations of up to an inch will be possible
through early Saturday morning, mainly on raised surfaces and
grassy areas.

KYZ089-094>100-OHZ081-088-070900-
Carroll-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Adams-
Scioto-
Including the cities of Carrollton, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, West Union,
Peebles, Portsmouth, and Wheelersburg
1028 PM EDT Fri Apr 6 2018

...LIGHT SNOW TONIGHT INTO SATURDAY MORNING...

Rain and snow will continue this evening before changing over to
all snow. Snow accumulations of an inch or two will be possible
through Saturday morning, mainly on raised surfaces and grassy
areas.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter weather. Local standard time, as filed.

Winter Weather, Adams

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

The observer 6 miles east of West Union measured 0.7 inches of snow.

Winter Weather, Brown

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Brown forecast zone
Reported by
CoCoRaHS
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

The observer in Fayetteville measured a half inch of snow.

Winter Weather, Butler

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Butler forecast zone
Reported by
CoCoRaHS
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

The observer in Hamilton measured a half inch of snow.

Winter Weather, Champaign

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Champaign forecast zone
Reported by
COOP Observer
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

The observer 2 miles northeast of St. Paris measured a half inch of snow.

Winter Weather, Clark

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Clark forecast zone
Reported by
CoCoRaHS
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

The observers in Enon and north of Springfield, along with a cooperative observer in Springfield all measured 0.6 inches of snow.

Winter Weather, Clermont

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Clermont forecast zone
Reported by
CoCoRaHS
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

The observers in 3 miles west of Bethel measured 1.1 inches of snow.

Winter Weather, Clinton

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

The NWS office in Wilmington measured 0.9 inches of snow. CoCoRaHS observers 2 miles north and 1 mile south-southeast of town both measured 0.7 inches, while the cooperative observer 3 miles north of Wilmington measured a half inch.

Winter Weather, Darke

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Darke forecast zone
Reported by
CoCoRaHS
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

The CoCoRaHS observer 2 miles northwest of Bradford measured a half inch of snow.

Winter Weather, Delaware

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Delaware forecast zone
Reported by
CoCoRaHS
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

The CoCoRaHS observer 3 miles northwest of Dublin measured 0.7 inches of snow, while another 4 miles east-northeast of Powell measured a half inch.

Winter Weather, Greene

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Greene forecast zone
Reported by
CoCoRaHS
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

The CoCoRaHS observer in Clifton measured 1.2 inches of snow while another 3 miles east of Yellow Springs measured an inch. Other observers near Fairborn and Bellbrook measured a half inch of snow.

Winter Weather, Hamilton

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Hamilton forecast zone
Reported by
CoCoRaHS
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

The CoCoRaHS observer in Mack South and the cooperative observer 3 miles west of Cheviot measured an inch of snow. Another CoCoRaHS observer in Northbrook measured 0.7 inches of snow.

Winter Weather, Licking

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Licking forecast zone
Reported by
CoCoRaHS
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

The CoCoRaHS observer 2 miles north of Alexandria measured 1.2 inches of snow. Other observers north of Granville measured an inch, with another located 4 miles west of Saint Louisville measuring a half inch.

Winter Weather, Miami

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Miami forecast zone
Reported by
CoCoRaHS
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

The CoCoRaHS observer 2 miles northwest of Tipp City measured a half inch of snow.

Winter Weather, Montgomery

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Montgomery forecast zone
Reported by
NWS Employee
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

A NWS employee 4 miles south of Centerville measured 1.1 inches of snow. The CoCoRaHS observer northwest of Huber Heights measured a half inch of snow, while the Dayton airport DAY measured 0.4 inches of snow.

Winter Weather, Pickaway

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Pickaway forecast zone
Reported by
COOP Observer
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

The observer northwest of Circleville measured an inch of snow.

Winter Weather, Scioto

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Scioto forecast zone
Reported by
CoCoRaHS
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

The observer in Lucasville measured a half inch of snow.

Winter Weather, Union

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Union forecast zone
Reported by
CoCoRaHS
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

The observer southeast of West Mansfield measured a half inch of snow.

Winter Weather, Warren

When
April 6, 10:00 PM EST to April 7, 7:00 AM EST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

The observer in Kings Mills measured 0.6 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746094, 746095, 746096, 746097, 746098, 746099, 746100, 746101, 746102, 746103, 746104, 746105, 746106, 746107, 746108, 746109, 746110, 746111.